Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 83, NWS Bismarck, ND

June 14, 2006Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2006, 8:52 AM CDT for Emmons County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2006, 8:52 AM CDT (13:52 UTC)
Expired
Jun 14, 2006, 9:45 AM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 9:00 AM CDTHAIL 0.753 N Strasburg, NDPENNY SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 141353
SVRBIS
NDC029-141445-
/O.NEW.KBIS.SV.W.0083.060614T1352Z-060614T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
852 AM CDT WED JUN 14 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 945 AM CDT

* AT 852 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR STRASBURG...OR ABOUT 39 MILES NORTHEAST OF
  MCLAUGHLIN...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRASBURG AROUND 855 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INSIDE AND 
STAY AWAY FROM WINDOWS.

LAT...LON 4634 10036 4608 10031 4595 9987 4628 9988
      4628 9993 4639 9994

$$

CJS/RSL
2 follow-up statements
000 
WWUS53 KBIS 141409
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
908 AM CDT WED JUN 14 2006

NDC029-141445-
/O.CON.KBIS.SV.W.0083.000000T0000Z-060614T1445Z/
EMMONS ND-
908 AM CDT WED JUN 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR EAST CENTRAL EMMONS COUNTY...

AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES NORTHEAST OF STRASBURG...OR ABOUT 37
MILES NORTHWEST OF EUREKA...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT HIGHWAY 13 IN RURAL EAST CENTRAL
EMMONS COUNTY.

IF YOU ARE IN THE PATH OF THIS SEVERE THUNDERSTORM...MOVE INSIDE AND 
STAY AWAY FROM WINDOWS.

LAT...LON 4626 10030 4608 10031 4604 9988 4628 9988
      4628 9993 4639 9994

$$

CJS/RSL
000 
WWUS53 KBIS 141447
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
945 AM CDT WED JUN 14 2006

NDC029-141454-
/O.EXP.KBIS.SV.W.0083.000000T0000Z-060614T1445Z/
EMMONS ND-
945 AM CDT WED JUN 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EMMONS COUNTY
EXPIRED AT 945 AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT. HOWEVER...SCATTERED THUNDERSTORMS WILL 
CONTINUE TO MOVE EAST AT 20 MPH ACROSS EMMONS COUNTY THIS 
MORNING. THESE STORMS WILL PRODUCE DANGEROUS LIGHTNING...PEA SIZE
HAIL...AND HEAVY RAINFALL. 

LAT...LON 4626 10030 4608 10031 4604 9988 4628 9988
      4628 9993 4639 9994

$$

CJS/CMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:00 AM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 14, 3:00 AM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT WED JUN 14 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
MAIN FORECAST CONCERN/HIGHLIGHT IN THE SHORT TERM CONTINUES TO BE
VERY GOOD POTENTIAL FOR STRONG TO SEVERE STORMS THIS EVENING AND
OVERNIGHT INTO THURSDAY.

CURRENTLY...UPPER LEVEL RIDGE AXIS SWINGING AROUND EAST TOWARDS THE
NORTHERN PLAINS. LEE SIDE TROUGH OVER THE HIGH PLAINS OFF TO OUR
WEST CONTINUES TO DEVELOP AND STRENGTHEN...WITH BREEZY EASTERLY
WINDS ALREADY INITIATING SOUTHWEST. WEAK MID-LEVEL WAVE AND UPPER
LEVEL DIFFLUENCE OVER THE FORECAST AREA SPARKING OFF SOME ISOLATED
STRONG TO MODERATE THUNDERSTORMS SOUTH AND WEST OF BIS AT 130-200
AM...PUSHING EAST. MODELS ACTUALLY DEPICTED THIS LATE NIGHT ACTIVITY
RATHER WELL PAST 3 NIGHTS. OTHERWISE MOSTLY CLEAR AT THIS TIME
ELSEWHERE.

THE UPPER LEVEL RIDGE AXIS WILL QUICKLY MOVE EAST THIS AFTERNOON AS
A STRONG AND DYNAMIC TROUGH MOVES INTO THE NORTHERN ROCKIES REGION.
THE SURFACE TROUGH WILL CONTINUE TO DEEPEN THROUGHOUT THE DAY WITH
SOUTHEASTERLY WINDS 20 TO 30 MPH AND GUSTY...AND LASTING INTO THE
EVENING. ALSO THIS MORNING AND AFTERNOON...MODELS CONTINUE TO DEPICT
UPPER LEVEL DIFFLUENCE OVER THE REGION...SO WILL ADD SLIGHT CHANCE
THUNDER THROUGHOUT THE DAY. STILL ON TRACK WITH A VERY GOOD CHANCE
OF STRONG TO SEVERE STORMS THIS EVENING AND OVERNIGHT AS THE SURFACE
TROUGH SLIDES EAST ACROSS THE FORECAST AREA. GUIDANCE CONTINUES TO
SHOW HIGH MUCAPE NUMBERS AND GOOD SHEAR...SO EXPECT VERY ORGANIZED
LONG LASTING STORM SYSTEMS WITH LARGE HAIL AND DAMAGING WIND GUSTS
THE PRIMARY THREAT. WILL SEE STORMS CONTINUE INTO THE MORNING AND
AFTERNOON THURSDAY AS THE TROUGH CONTINUES TO PROGRESS EAST...WITH
THE CENTRAL AND EAST HAVING THE BEST SHOT AT STRONG STORMS. WILL
RE-INTRODUCE SLIGHT CHANCE AFT/NIGHTTIME POPS WEST AS THE UPPER
TROUGH STALLS OVER THE NORTHERN ROCKIES AND MORPHS INTO A LARGE
CLOSED LOW...SPIRALING WEAK WAVES AND VORTICITY ACROSS THE AREA.

UPPER LEVEL LOW WILL SLOWLY SLIDE ACROSS FAR SOUTH CENTRAL CANADA
SKIRTING THE NORTHERN FORECAST AREA FRIDAY. ADDED CHANCE TO SLIGHT
CHANCE SHOWERS AND ISOLD THUNDER ALL DAY AND NIGHT WITH FAVORABLE
UPPER LEVEL DYNAMICS IN PLACE. ALSO WENT A BIT COOLER FOR FRIDAY
WITH GOOD HEIGHT FALLS AND COOLER 850H TEMPS ADVECTING INTO THE
REGION. SIDED WITH THE GFS AND ECMWF HERE. NAM TAKES THE CLOSED LOW
ON A MORE SOUTHERLY TRACK DIRECTLY OVER THE FORECAST AREA. IF NAM
SOLUTION HOLDS TRUE...WILL HAVE TO COOL TEMPERATURES AND INCREASE
POPS A LITTLE MORE.

.LONG TERM...SATURDAY THROUGH TUESDAY...
00Z GFS SIMILAR TO EARLIER RUNS. WEAK UPPER TROUGH SLIDES THROUGH
THE AREA SUNDAY...FOLLOWED BY WEAK RIDGING. SOUTHWEST FLOW DEVELOPS
BEHIND THE RIDGE OPENING UP THE POTENTIAL FOR MORE THUNDERSTORM
ACTIVITY. HOWEVER...WILL MAKE NO CHANGES TO THE LONGER RANGE AT THIS
TIME. EXPECT TEMPERATURES NEAR TO ABOVE NORMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/JF
Hazardous weather outlook, Jun 14, 4:48 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT WED JUN 14 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
448 AM CDT WED JUN 14 2006 /348 AM MDT WED JUN 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER EASTERN MONTANA AND
WYOMING TODAY...WILL SLIDE EAST ACROSS THE FORECAST AREA THIS
EVENING AND OVERNIGHT. AS A RESULT...STRONG TO SEVERE
THUNDERSTORMS ARE LIKELY TO DEVELOP ACROSS THE FORECAST
AREA...WITH THE PRIMARY SEVERE WEATHER THREAT BEING LARGE HAIL
AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THE LOW PRESSURE TROUGH MOVES EAST THURSDAY MORNING AND
AFTERNOON...THERE REMAINS A CHANCE FOR STRONG TO SEVERE STORMS
ACROSS THE EASTERN THIRD OF THE FORECAST AREA INTO EARLY THURSDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND
TONIGHT...THEN POSSIBLE FOR THURSDAY AFTERNOON.

NH

In the hours before

Local storm report, Jun 14, 3:26 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
326 AM CDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     HAIL             ASHLEY                  46.03N 99.37W
06/14/2006  E1.00 INCH       MCINTOSH           ND   LAW ENFORCEMENT

&&

KWELK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:50 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton55 min
Jun 14, 2:11 AM CDTSevere Thunderstorm WarningBISOliver46 min
Jun 14, 2:40 AM CDTSevere Thunderstorm WarningBISMcIntosh65 min
Jun 14, 2:51 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan54 min
Jun 14, 3:28 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer39 min
Jun 14, 3:55 AM CDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman39 min
Jun 14, 4:31 AM CDTSevere Thunderstorm WarningBISMcIntosh59 min
Jun 14, 5:03 AM CDTSevere Thunderstorm WarningBISLaMoure57 min
Jun 14, 5:21 AM CDTSevere Thunderstorm WarningBISLogan54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.